Texas, 2009

Rip Current in Texas, May 6, 2009

May 6, 2009 · NWS BRO · 1 event in 1 county or zone

Rip currents producing a strong undertow claimed the life of a swimmer at South Padre Island. The continuation of fair weather with light to moderate winds, comfortable Gulf of Mexico water temperatures, and plenty of sunshine lured larger numbers of local beach goers to Padre Island beaches.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Rip currents producing a strong undertow claimed the life of a swimmer at South Padre Island. The continuation of fair weather with light to moderate winds, comfortable Gulf of Mexico water temperatures, and plenty of sunshine lured larger numbers of local beach goers to Padre Island beaches. Unfortunately one person lost their life when he was caught in an undertow that pulled him out to sea.

User note: Strong longshore current at the north beach access points of South Padre Island has taken lives in the past. One reason given by a local expert is that the depth of the surf between sandbars is often near or above head height, and this current can pull unsuspecting persons into the surf. Inability to swim, combined with panic, can result of fatality or injury. While not meeting the true definition of rip current, the unique bathymetry of the surf zone along the Lower Texas Coast, combined with the persistent moderate to strong southerly flow and resulting longshore swell forced the local geography, are determining factors for including this case in Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 6, 1:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 6, 1:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
203 PM CDT WED MAY 6 2009

.DISCUSSION...LITTLE TO NO VARIABILITY IN THE WX PATTERN FOR THE
NEXT FEW DAYS ACROSS DEEP SOUTH TX AS A BROAD 500 MB RIDGE WILL
REMAIN ANCHORED FROM THE GULF OF MEXICO WWD ACROSS MEXICO TOWARDS
THE BAJA. SFC FRONTAL BOUNDARIES ARE ANTICIPATED TO REMAIN NORTH
OF THE REGION AS WELL. HOT AND HUMID BUT CONTINUED DRY CONDITIONS CAN
BE EXPECTED TO PREVAIL THRU THE REST OF THIS WEEK. ONE CONCERN
DURING THE NEXT COUPLE DAYS WILL CONTINUE TO BE THE CURRENT HEAT
WAVE ENCOMPASSING THE AREA. TRIPLE DIGIT HEAT WILL CONTINUE TO
REMAIN POSSIBLE FOR PORTIONS OF THE CENTRAL AND WESTERN BRO CWA
THROUGH FRI. THIS COMBINED WITH HIGHER DEWPOINTS WILL DRIVE HEAT
INDICES IN EXCESS OF 105 DEGREES TO AS MUCH AS 110 DEGREES OR
SLIGHTLY HIGHER PARTICULARLY ACROSS WESTERN ZONES THROUGH THAT TIME.
SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO REMAIN MODERATE TO
MODERATELY STRONG THRU THE END OF THE WEEK...BUT REMAIN UNDER
CRITERIA FOR WIND ADVISORIES AND RED FLAG WARNINGS. WITH THAT
SAID...THE ENTIRE AREA REMAINS IN AN EXTREME TO EXCEPTIONAL
DROUGHT. SO...WITH THE ANTICIPATED CONTINUATION OF THE AMBIENT
WEATHER CONDITIONS...ENHANCEMENT OF THE RISK OF FIRE GROWTH
POTENTIAL AND RAPID SPREAD WILL BE POSSIBLE.

&&

.AVIATION...CUMULUS FIELD ACROSS CENTRAL AND EASTERN REGIONS TO
PROVIDE SCT TO OCCASIONALLY BKN VFR CIGS. CLOUDS TO DISSIPATE
SHORTLY BEFORE SUNSET BEFORE REFORMING AT MVFR LEVELS BEFORE
MIDNIGHT IN THE EAST SPREADING WEST AFTER MIDNIGHT. GUSTY SOUTHEAST
WINDS THIS AFTERNOON DECOUPLE AND WEAK THIS EVENING.

&&

.MARINE...BUOY 42020 AT 1 PM REPORTED SOUTH-SOUTHEAST WINDS AROUND
14 KNOTS GUSTING TO AROUND 17 KNOTS WITH SEAS AROUND 6.5 FEET WITH A
7 SECOND PERIOD. A SMALL CRAFT ADVISORY FOR WIND CONTINUES FOR THE
LAGUNA MADRE THIS AFTERNOON AND FOR SEAS ACROSS THE OUTER COASTAL
WATERS. ACCORDING TO LOCAL MARINE OBSERVATIONS WINDS AND SEA ARE
PEAKING AT THIS TIME AND SHOULD BEGIN TO LOWER AFTER MID AFTERNOON
WITH ALL ADVISORIES ALLOWED TO EXPIRE BY 00Z THIS EVENING. WILL
LIKELY MAINTAIN EXERCISE CAUTION WORDING UNTIL WINDS AND SEAS DO
DROP TO REASONABLE MODERATE LEVELS. PRESSURE GRADIENT TO WEAKEN
SLOWLY AS UPPER TROUGH OVER THE ARKLATEX SHIFTS EAST. JUST A GENERAL
BREEZINESS WITH OCCASIONAL GUSTY PERIODS EXPECTED THURSDAY MAINLY
DUE TO A SHARP TEMPERATURE GRADIENT BETWEEN THE GULF AND THE RIO
GRANDE PLAINS...SO STRONGEST WINDS THURSDAY ARE ANTICIPATED ACROSS
THE LAGUNA AND NEAR SHORE WATERS. WINDS PICK UP AGAIN FRIDAY AS
PRESSURES LOWER OVER NORTHWEST TEXAS IN RESPONSE TO ANOTHER UPPER
TROUGH. SMALL CRAFT ADVISORIES MAY BE NECESSARY FRIDAY AND SATURDAY.
WEAKER WINDS AND LOWER SEAS ARE THEN FORECAST FOR THE LATTER HALF OF
THE WEEKEND AS THE PRESSURE GRADIENT IS FORECAST TO WEAKEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  91  78  92 /   0   0   0   0
BROWNSVILLE          78  92  78  93 /   0   0   0   0
HARLINGEN            78  95  77  97 /   0   0   0   0
MCALLEN              79  99  78  98 /   0   0   0   0
RIO GRANDE CITY      77 101  76 102 /   0   0   0   0
SOUTH PADRE ISLAND   78  88  78  88 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ170-175.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM CDT THIS EVENING FOR
     GMZ130-132-135.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...57
MARINE/AVIATION...59
MESO/GRAPHICAST...VEGA
Hazardous weather outlook, May 6, 7:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
809 AM CDT WED MAY 6 2009

TXZ248>255-071100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
809 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES WILL COMBINE WITH HIGH RELATIVE HUMIDITIES TO
PRODUCE HIGH HEAT INDICES RANGING FROM 105 TO 112 DEGREES.
RESIDENTS OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY SHOULD
TAKE PRECAUTIONS TO AVOID EXCESSIVE OUTDOOR ACTIVITIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HEAT ADVISORY MAY BE NEEDED FOR THE CENTRAL AND WESTERN PORTIONS
OF DEEP SOUTH TEXAS THURSDAY AND FRIDAY DUE TO EXCESSIVE HEAT
INDICES DUE TO HOT TEMPERATURES AND HIGH RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-TXZ256-257-071100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-COASTAL WILLACY-COASTAL CAMERON-
809 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
UNTIL 7 PM CDT THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT
BETWEEN 20 AND 60 NAUTICAL MILES OFFSHORE UNTIL 7 PM CDT THIS
EVENING. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
THURSDAY THROUGH SATURDAY. A MODERATE RISK OF RIP CURRENTS AT THE
LOCAL BEACHES WILL POSSIBLY ACCOMPANY THESE SMALL CRAFT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
May 6, 4:00 PM CST to 6:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 17 year old boy drowned less than a mile north of Beach Access #6 late Wednesday afternoon May 6. The young man entered the water around 4 pm with two friends. The man was caught in an undertow which pulled him out to sea. The friends attempted to swim out to him but were unable to reach the victim. The victim disappeared under the water about 15 minutes after the failed rescue attempt. His body was recovered about 6 pm approximately 2 miles north of where he was swimming.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2009-05-0617MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159549.